Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 39, NWS Wilmington, NC

July 8, 2004Columbus County, Robeson County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at Jul 8, 2004, 1:40 PM EDT for Columbus County, Robeson County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 8, 2004, 1:40 PM EDT (17:40 UTC)
Expired
Jul 8, 2004, 2:30 PM EDT
In force
50 min
Issued by
NWS Wilmington, NC
Area
Counties, with a storm outline in the text

Counties Columbus County, NC, Robeson County, NC

The radar

The Wilmington radar (KLTX), 65 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 5.7 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2004-07-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1644 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2004-07-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1644 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KILM 081740
SVRILM
NCC047-155-081830-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
139 PM EDT THU JUL 8 2004

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  COLUMBUS COUNTY IN SOUTHEAST NORTH CAROLINA
  ROBESON COUNTY IN SOUTHEAST NORTH CAROLINA

* UNTIL 230 PM EDT

* AT 135 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED NEAR FAIR BLUFF...OR 13 MILES
  NORTHEAST OF MULLINS. THIS STORM WAS NEARLY STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO CERRO
  GORDO AND BARNESVILLE.

MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES
IN THE WARNED AREA.

IF YOU OBSERVE SEVERE WEATHER OR WEATHER RELATED DAMAGE...REPORT IT
TO THE NEAREST LAW ENFORCEMENT AGENCY AND ASK THEM TO RELAY THE
REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON
NC.

LAT...LON 3443 7894 3440 7891 3438 7889 3433 7890
      3428 7887 3426 7900 3428 7904 3430 7907
      3440 7918 3444 7903

$$

HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 9:45 AM EDT, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 8, 9:45 AM EDT, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON NC
945 AM EDT THU JUL 8 2004

.SHORT TERM UPDATE...
ONLY SUBTLE DIFFERENCES BETWEEN YESTERDAY AND TODAY.  LOW LEVEL
THICKNESSES INDICATE MAX TEMPS A COUPLE DEGREES COOLER THIS
AFTERNOON...AND THE SEA BREEZE SHOULD HAVE A LITTLE EASIER TIME
GIVEN WEAKER WESTERLY FLOW IN LOW LEVELS.  PLENTY OF INSTABILITY BUT
H7 TEMPS ARE ONLY ABOUT A DEGREE COOLER THAN YESTERDAY.  EXPECT
ISOLATED TS ACTIVITY ON A RESULTANT TYPE SEA BREEZE BOUNDARY THIS
AFTERNOON.

ALL THESE TRENDS ARE HANDLED WELL IN THE CURRENT ZFP SO NO UPDATE
PLANNED.

&&

.MARINE...
WINDS WEST AT 8 KTS WITH SEAS OF 2 TO 3 FEET OUT AT 41013 THIS
MORNING. TIGHTENING GRADIENT BETWEEN PIEDMONT TROF AND WEAK WESTLANT
RIDGE...IN COMBINATION WITH AFTERNOON SEABREEZE NEAR SHORE...WILL
BACK WINDS TO THE SOUTHWEST AND SOUTH THIS AFTERNOON. EXPECT WINDS
OF 10 TO 15 KTS THIS AFTERNOON WITH SEAS OF AROUND 2 FT. NO FLAGS ON
THE HORIZON.

&&

.AVIATION...
SOME MID CLOUD ALONG THE COAST SHOULD MOVE OUT THIS AFTERNOON...WITH
ONLY SCT CU THROUGH THIS EVENING. POSSIBLE ISOLATED THUNDERSTORM
ALONG THE SEA BREEZE...BUT NOT LIKELY. SOME LIGHT FOG POSSIBLE WITH
RADIATIONAL COOLING AND LIGHT WINDS TONIGHT. SOUTHWEST FLOW IN THE
MORNING TOMORROW...BECOMING SOUTH WITH RESULTANT WIND IN THE
AFTERNOON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

.ILM FORECAST TEAM...
SHORT-TERM: RAS
MARINE: KREITNER
AVIATION: DL

&&

PREVIOUS DISCUSSION (220 AM EDT):

.SHORT TERM (TODAY THROUGH FRIDAY NIGHT)...
HEAT INDICES TODAY WILL BE A LITTLE LOWER COMPARED TO YESTERDAY...
REGARDLESS HOT/MUGGY CONDITIONS WILL CONTINUE. EXPECT THE HEAT INDEX
TO BE AROUND 100 THIS AFTERNOON...SLIGHTLY HIGHER IN A FEW AREAS.
OTHERWISE...AN ELONGATED AREA OF VORTICITY CENTERED ACROSS EASTERN
PA EXTENDS SOUTHWARD INTO WESTERN NC. THIS FEATURE WILL CONTINUE TO
LIFT NORTHEAST AND UPPER DIFLUENCE WILL NOT BE AS PRONOUNCED ACROSS
NC. EXPECT ONLY WEAK LOW LEVEL CONVERGENCE ALONG A RATHER DIFFUSE
INLAND TROUGH THIS AFTERNOON. IN ADDITION...THE RESULTANT SEA BREEZE
MAY PROVIDE SOME WEAK SMALL SCALE LIFT BUT IS EXPECTED TO REMAIN
CLOSE TO THE COAST. BUFKIT INDICATES SOME CONVECTIVE INHIBITION SO
AT THIS POINT CAN NOT JUSTIFY EXCEEDING A 20 POP ONLY GIVEN THE
AFOREMENTIONED WEAK MECHANISMS WORK WITH.

UPPER LOW CURRENTLY ACROSS THE GREAT LAKES REGION WILL TRANSLATE
INTO NEW ENGLAND LATE TONIGHT. AS A RESULT HEIGHTS WILL GRADUALLY
INCREASE AS THE SUBTROPICAL RIDGE BUILDS BACK ACROSS THE REGION
FRIDAY. THINK THERE WILL BE EVEN LESS COVERAGE IN DIURNAL CONVECTION
FRI. FOR MAX/MIN TEMPERATURES HAVE FOLLOWED A BLEND OF MAV/FWC
NUMBERS. TEMPERATURES WILL CONTINUE TO BE A COUPLE DEGREES ABOVE
CLIMATOLOGY.

&&

.LONG TERM (SATURDAY THROUGH WEDNESDAY)...
SUBTROPICAL RIDGE WILL REMAIN IN CONTROL EARLY IN THE EXTENDED...
THEN IT WILL SHIFT WESTWARD TOWARD THE LOWER MS VALLEY SUN. ALTHOUGH
THE GFS IS CONTAMINATED WITH FEEDBACK WILL HAVE TO WATCH FOR
IMPULSES TRAVERSING THE NORTHERN PERIPHERY OF THE RIDGE. HAVE
FOLLOWED A SIMILAR TREND TO THE MEX POPS MON-WED TIME FRAME. LOOKS
LIKE MAX TEMPERATURES ARE STUCK IN THE 90S THROUGH THE SHORT TERM
AND EXTENDED PERIODS.

&&

.MARINE...
THE COMBINATION OF BERMUDA HIGH PRESSURE AND LEE SIDE TROUGHING WILL
KEEP THE SW FLOW IN PLACE THROUGH THE FORECAST PERIOD. WIND
DIRECTION AND SPEED WILL VARY SLIGHTLY DUE TO NORMAL DIURNAL
TRENDS...MAINLY THE SEABREEZE. EXPECT WINDS TO REMAIN AT 15 KT OR
LESS...WITH SEAS NO GREATER THAN 2 OR 3 FT.

&&

.AVIATION...
VFR CONDITIONS TO PREVAIL THROUGH 06Z FRIDAY. THE ONLY EXCEPTION MAY
BE AT MYR WHERE MORNING HAZE COULD BRING VISIBILITIES DOWN TO MVFR
LEVELS...AND THIS WILL BE COVERED WITH A TEMPO GROUP. AFTERNOON
CUMULUS FORMATION IS POSSIBLE...BUT SHOULD BE SCATTERED AT BEST.
DEBRIS HIGH CLOUDINESS SHOULD AFFECT THE AREA ONCE AGAIN DURING THE
EVENING HOURS. WINDS WILL BACK TO THE SW AS THE DAY PROGRESSES AT
ALL TERMINALS...WITH A RESULTANT SEABREEZE ALLOWING WINDS TO BECOME
MORE SOUTHERLY AT MYR EARLY IN THE AFTERNOON.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
SC...NONE.
MARINE...NONE.

&&

SHORT/LONG TERM: PFAFF
MARINE/AVIATION: JAQ
Hazardous weather outlook, Jul 8, 4:49 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON NC
449 AM EDT THU JUL 8 2004

NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-081448-
BLADEN-BRUNSWICK-COLUMBUS-DARLINGTON-DILLON-FLORENCE-GEORGETOWN-
HORRY-MARION-MARLBORO-NEW HANOVER-PENDER-ROBESON-WILLIAMSBURG-
449 AM EDT THU JUL 8 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NORTH CAROLINA
AND NORTHEASTERN SOUTH CAROLINA.

.DAY ONE...TODAY

HOT WEATHER WILL CONTINUE...WITH HEAT INDEX VALUES FROM 99 TO 103
LATE THIS MORNING THROUGH THE AFTERNOON. OTHERWISE...NO HAZARDOUS
WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SRP

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 2:59 PM EDTSevere Thunderstorm WarningILMColumbus46 min
Jul 8, 3:32 PM EDTSevere Thunderstorm WarningILMPender28 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.